Hail, Mora
- When
- June 1, 10:39 AM MST to 10:52 AM MST
- Where
- Mora County, 0.69 mi S of Guadalupita
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 36.140, -105.240
Half dollar size hail reported in Guadalupita.
An upper level storm system centered over southern California drew abundant low level moisture into the eastern plains of New Mexico on June 1, 2019. Deep moisture combined with an unstable atmosphere allowed storms to first develop along a sharp dryline over central New Meixco.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level storm system centered over southern California drew abundant low level moisture into the eastern plains of New Mexico on June 1, 2019. Deep moisture combined with an unstable atmosphere allowed storms to first develop along a sharp dryline over central New Meixco. The storms quickly became severe as they moved northeast with large hail and high wind gusts. Quarter sized hail was reported across portions of eastern New Mexico, including Guadalupita, Clayton, Picacho, and Roswell, and brief strong wind gusts of 50 to 60 mph were recorded across Curry and Roosevelt counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 1, 10:10 AM MST, 29 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1110 AM MDT Sat Jun 1 2019 .AVIATION... 18Z TAF CYCLE The primary focus today will be severe convection along and east of the central mt chain, particularly in the window from 20Z to 03Z. Convective activity within the RGV and surrounding higher terrain will produce strong and erratic outflow wind gusts while the activity in the east will be capable of producing large hail, damaging winds, and perhaps a tornado or two. Once convective activity shifts east into the plains overnight an area of low cigs is expected to develop in its wake. Areas around KLVS and KTCC will be most favorable for MVFR low cigs with perhaps some SHRA and patchy fog around sunrise. Another round of severe storms is possible on Sunday over eastern NM. Guyer && .PREV DISCUSSION...243 AM MDT Sat Jun 1 2019... .SYNOPSIS... Daily rounds of showers and thunderstorms are expected for portions of eastern New Mexico through the middle of next week. Some storms may be severe with large hail and damaging winds, though an tornado cannot be ruled out. Best chances for severe weather will be today through Monday. Heavy rain and flooding will also become an increasing concern as storms roll over the same areas repeatedly. Thunderstorms will be possible across western New Mexico today and Monday as well. These storms may produce gusty winds. Temperatures will remain at or below normal for the next seven days. /evening && .DISCUSSION... An active pattern remains forecast over the next few days as abundant low level moisture remains in place across eastern NM and an upper level low pressure system remains over southern CA. Weak perturbations in southwest flow aloft should help trigger storms each afternoon. For today, storms are expected to develop early this afternoon and shift east/northeast. Storms roughly north of I-40 look to become multicellular rather quickly thanks to lower effective shear values. Hail will be the main threat with these storms initially, but as they grow upscale as they shift toward Texas/Oklahoma, winds will become more of a threat. Further south, storms look to have the potential to remain more discrete initially with greater instability present and effective shear values AOA 35kts. Thus, potential for severe weather seems somewhat greater here. What happens on Sunday will largely depend on what happens today. If cloud cover persists, or if remnant boundaries are present, it will change the outlook some. For now, potential for severe weather exists again across eastern NM. The dryline will be sharper than today near or just east of the central mountain chain as dry southwest flow mixes to the surface across the west. Flow at the surface should be backed more than today and CAPE values will be higher. Models are hinting at two areas of storm development. The first near/east of the Sangre de Cristo Mountains which again looks to grow upscale and organize as it moves across northeast NM. Hail and damaging winds should be the main threats with these storms. The second is along the east slopes of the south central mountains, much like last night. These storms again will have the potential to remain more discrete initially before shifting eastward toward Texas. And then there's Monday, and again, it should go without saying that it will depend on how today and tomorrow shake out. Overall though, the pattern will be similar to today and Sunday. Thus, a severe weather threat will exist across eastern NM with moist upslope flow. By Tuesday, the upper low will be scooting across the southern AZ border. Models are suggesting that the low level moisture will mix out somewhat more than previous days with a slightly more westerly component to the winds. This remains to be seen, but even still, moisture values will remain quite high across the plains. Interestingly though, the GFS remains quite bullish at breaking out widespread precip across the plains, while the ECMWF breaks out little QPF. The low will cross over NM from southwest to northeast on Wednesday, a bit earlier than thought previously. Thunderstorms will remain in the forecast across the north and east, but behind the system on Thursday, drier air will be marching into NM, significantly limiting thunderstorm potential. Perhaps even a few dry days are in store for the east at the end of next week. What about western NM? A few thunderstorms will be possible today mainly along and east of the ContDvd. Gusty winds will be possible with these storms as suggested by the large inverted-V forecast soundings. Sunday should just feature breezy southwest winds but not much, if any, storms. However, Monday should be more like today, with a few storms with gusty winds possible. 34 && .FIRE WEATHER... The weather will be dominated by low level, moist flow from the south through the middle of next week, thanks to a stalled upper low over CA. It will take until Wednesday for the low to reach NM. This will result in daily rounds of showers and thunderstorms each afternoon into the night through Wednesday. Storms in the west will be a mixture of dry and wet, with strong and gusty outflow winds possible the closer to AZ you go. Storms in the east will be wet with heavy rain in many of the storms. The closer to the TX border, the greater the threat for severe weather with large hail and damaging wind gusts and potentially an isolated tornado. Brief drying in the mid levels Sunday will cut back on convection in the west. The most active days in the east will be this weekend and perhaps early next week. The most widespread convection looks to be Monday through Wednesday with the approach and passage of the upper low. A drying trend will begin Thursday and continue into next weekend. It may take until next Saturday before the forecast area is completely free of rain. There will be no critical fire weather conditions through the next seven days and no widespread poor ventilation. High Haines will favor the west through mid-week. Moderate or lower Haines is forecast for Thursday, then widespread moderate to high values are expected Friday into next weekend. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 254 AM MDT Sat Jun 1 2019 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 254 AM MDT Sat Jun 1 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to severe storms are likely this afternoon and evening across eastern New Mexico. Damaging wind gusts and large hail are the main threats with these storms. Additionally, thunderstorms west of the central mountain chain may also result in gusty and erratic winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily rounds of showers and thunderstorms are expected through mid week across eastern New Mexico. Some storms will be severe with large hail and damaging winds, though a tornado is also possible. The potential for severe weather is greatest through Monday. Also, any area that sees repeated rounds of heavy rainfall will be at risk for localized flooding. Meanwhile, across central and western New Mexico, a mix of wet and dry storms may produce gusty and erratic winds on Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
Special Weather Statement
National Weather Service Albuquerque NM
1123 AM MDT Sat Jun 1 2019
NMZ521-522-011800-
Sandia/Manzano Mountains-Estancia Valley-
1123 AM MDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE AND
BERNALILLO COUNTIES UNTIL NOON MDT...
At 1123 AM MDT, Doppler radar was tracking a strong thunderstorm near
Sedillo, or 14 miles northwest of Moriarty, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Edgewood, Cedar Grove and Golden.
This includes Interstate 40 between Mile Markers 184 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3527 10607 3523 10606 3524 10600 3523 10600
3504 10617 3512 10631 3527 10625 3527 10624
3531 10623
TIME...MOT...LOC 1723Z 202DEG 15KT 3514 10624
CASpecial Weather Statement National Weather Service Albuquerque NM 1135 AM MDT Sat Jun 1 2019 NMZ515-011800- East Slopes Sangre de Cristo Mountains- 1135 AM MDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL NOON MDT... At 1135 AM MDT, Doppler radar was tracking a strong thunderstorm near Coyote Creek State Park, or 10 miles northeast of Mora, moving northeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coyote Creek State Park, Luceros, Guadalupita and El Turquillo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3600 10525 3610 10534 3624 10521 3612 10503 TIME...MOT...LOC 1735Z 214DEG 5KT 3610 10523 CA
The Albuquerque radar (KABX), 181 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Half dollar size hail reported in Guadalupita.
Quarter size hail reported near Madrid.
Nickel to quarter size hail reported in Clayton.
Nickel to quarter size hail reported in Clayton.
Thunderstorm outflow wind gusts up to 60 mph were reported near San Acacia.
Quarter size hail reported in Seneca.
Hail up to the size of quarters covered U.S. 380 near Picacho.
Quarter size hail reported west of Roswell.
Thunderstorm wind gusts tore off a large section of roofing from a barn in Melrose. A nearby Melrose RAWS site recorded a peak wind gust of 61 mph. Damage amounts are a rough estimate.
Thunderstorm outflow winds up to 59 mph were recorded near Cannon Air Force Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816221, 816222, 816223, 816225, 816226, 816227, 817694, 816232, 816235, 816236.